Massive Verapamil Pharmacobezoar Resulting In Esophageal Perforation

 

Michael D. Schwartz, MD
Fellow, Medical Toxicology
Centers for Disease Control/Emory University/Georgia Poison Center
Atlanta, GA
404-498-0684
aeo8@cdc.gov

Brent W Morgan MD
Assistant Professor, Dept. of Emergency Medicine
Emory University
Director, Medical Toxicology Fellowship
Georgia Poison Center

Int J Med Toxicol 2004; 7(1): 4


Abstract
In previous reports, sustained release calcium channel blocker (CCB) pharmacobezoars have been anatomically located in the stomach or found in polyethylene glycol rectal effluent. We report the first case of a CCB esophageal pharmacobezoar.

A 61-year-old female overdosed on 100 verapamil SR (240 mg) tablets. Emergency medical service personnel performed endotracheal intubation and transported the patient to the emergency department. Several attempts were made by hospital personnel to pass a nasogastric tube to begin whole bowel irrigation. After the last attempt, air insufflation could not be auscultated over the stomach, but a kidney-ureter-bladder radiograph demonstrated the nasogastric tube below the diaphragm. Direct esophagoscopy revealed an obstructing mass of pills. Thoracoabdominal computerized axial tomography revealed that the esophagus was completely casted with debris. The nasogastric tube was identified within the mediastinum with associated mediastinal emphysema, and free contrast material was seen within the pelvis indicating peritoneal perforation. The patient was taken to surgery where opening of the esophagus revealed a massive bezoar of verapamil tablets, which was manually disimpacted, and an esophageal perforation was found. The patient recovered fully.

Conclusion
We report the first case of esophageal CCB pharmacobezoar complicated by nasogastric tube perforation of the esophagus.

Introduction
The term "bezoar" is used to describe any indigestible concretion of foreign material in the gastrointestinal tract. Pharmacobezoar is used to describe concretions formed from ingested medications. Pharmacobezoars have been reported following the ingestion of a variety of agents including sustained release calcium channel blockers (CCB). Previous anatomical locations of CCB bezoars have included the stomach, small and large bowel and in polyethylene glycol rectal effluent. (1-3). We report the first case of a CCB pharmacobezoar in the esophagus.

Case Report
A 61-year-old female was brought to the emergency department after presumed polysubstance overdose including up to 100 verapamil SR (240 mg) tablets. Other potential ingested agents included quinine sulfate, paroxetine, zolpidem, famotidine, alprazolam, torasemide, valproate, captopril, and celecoxib. The patient was intubated by prehospital personnel for apnea.

On emergency department arrival the patient was unresponsive with a heart rate of 40/min and systolic blood pressure of 55 mmHg. The ECG showed a sinus bradycardia with peaked T waves and a QRS complex of 158 msec. The chest radiograph revealed good position of the endotracheal tube and clear lung fields.

Initial therapy included dopamine titrated to 20 mcg/kg/min, four grams calcium chloride, 150 mEqs of sodium bicarbonate, and 1 mg of glucagon intravenously. The Georgia Poison Center was contacted. The recommendations included nasogastric tube placement for polyethylene glycol administration. Several attempts to pass the nasogastric tube were unsuccessful. Eventually, the tube was felt to pass into the stomach, but air insufflation could not be auscultated over the stomach when checking for tube placement. A repeat chest radiograph demonstrated the nasogastric tube was below the diaphragm.

Esophagoscopy performed by ENT revealed an obstructing mass in the esophagus. The patient's hemodynamic status had improved with therapy.

Thoracoabdominal computerized axial tomography revealed that the esophagus was completely casted with debris (Figure 1). The nasogastric tube was visualized within the mediastinum with associated mediastinal emphysema (Figure 1, arrowhead). Free contrast was seen within the pelvis indicating bowel perforation.

A left exploratory thoracotomy was performed. There was considerable air and fluid within the mediastinum. No transmural perforation of the esophagus was apparent. Upon opening of the esophagus a massive bezoar of verapamil tablets was discovered and manually disimpacted (Figure 2). The nasogastric tube was found to have exited the proximal esophageal lumen through a mucosal tear, dissecting down the entire esophageal wall between the muscular layers, and perforated the peritoneal cavity to lie posterior to the stomach.

The posterior peritoneal tear was repaired and the esophagus was diverted via left neck esophagostomy. Serum levels obtained on admission were verapamil 77 ng/ml (reference range 100-600 ng/ml), norverapamil 90 ng/ml (reference range 100-400 ng/ml) and valproate 41 mg/ml. The patient was maintained on J tube feedings while the esophagus healed. The esophagus was eventually reanastamosed and the patient made a complete recovery.

Discussion
The sheer volume of our patient's ingestion most likely resulted in the impaction of the pill mass in the esophagus and formation of the pharmacobezoar. The patient had no history of esophageal disease, strictures or gastrointestinal motility disorder. The inability to pass the nasogastric tube through the bezoar led to repetitive attempts and the subsequent esophageal perforation. The failure to confirm nasogastric tube placement by auscultation resulted in further evaluation with esophagoscopy and thoracoabdominal computerized axial tomography, ultimately leading to the diagnosis of a pharmacobezoar and peritoneal perforation.

The low serum levels of verapamil and norverapamil are most likely explained by the "containment" of most of the ingested tablets in the esophagus. The patient's initial bradycardia, hypotension and electrocardiographic abnormalities were most likely the result of co-ingestants since the verapamil and norverapamil levels were subtherapeutic. Possibilities include quinine, captopril and torasemide.

Sporer and Manning hypothesized that the local effects of calcium channel blocker toxicity on the gastrointestinal tract may include vasodilatory compromise of mesenteric blood flow leading to mucosal ulceration or even mucosal infarct. (1) In our case, false passage of the nasogastric tube through a shallow, proximal esophageal mucosal ulceration, down the esophageal wall to perforate the peritoneum posterior to the stomach was decidedly unique and unfortunate. The role that local esophageal vasodilatory effect played in this iatrogenic complication is unknown.

Intrinsic mechanisms of pharmacobezoar formation include novel drug delivery systems, characteristics of the pill coating or matrix, pH responsiveness of the formulation, hygroscopic properties, and volume and rate of ingestion or administration.

Extrinsic mechanisms include pharmaceutically-slowed gastrointestinal motility, fixed anatomic alterations of the gastrointestinal tract, mechanical motility disorders, and neuromuscular motility disorders.

Pharmacobezoar formation may be considered in any poisoned patient with persistent symptoms of toxicity, physical, radiographic, or laboratory evidence of obstructed gastrointestinal function, or ingestion of a compound known to form bezoars by intrinsic mechanisms.

Conclusion
Physicians should consider the possibility of esophageal pharmacobezoar formation following ingestion of sustained release products. Pharmacobezoar formation requires adaptation on the part of the toxicologist with respect to diagnostic testing and therapeutic interventions. Repetitive attempts at nasogastric placement in patients with esophageal pharmacobezoars can result in esophageal perforation.

References

  1. Sporer KA, Manning JJ. Massive ingestion of sustained-release verapamil with a concretion and bowel infarction. Ann Emerg Med. 1993;22(3):603-5
  2. Rankin, RJ;Edwards, IR. Overdose of sustained release verapamil. N Z Med. J. 1990;103:165
  3. Buckley, N; Dawson, AH; Howarth, D; Whyte, IM. Slow-release verapamil poisoning. Med. J. Aust. 1993;158(3):202-4



Journals Home  | Past Issues | Search | Send Comments to ACMTNet

Copyright 1999-2003, American College of Medical Toxicology.